• Amused
  • Angry
  • Annoyed
  • Awesome
  • Bemused
  • Cool
  • Crazy
  • Crying
  • Drunk
  • Geeky
  • Grumpy
  • Happy
  • Hungry
  • Innocent
  • Sad
  • Secret
  • Shy
  • Tired
  • Page 1 of 2 12 LastLast
    Results 1 to 10 of 18
    1. #1
      House Broken
      EGrant23's Avatar
      Join Date
      Nov 2015
      Location
      Minneapolis
      Posts
      87
      Thanked: 23

      Advice/experiences?

      I will try to keep this as short as possible, but want to include all possible relevant information...

      Back in early October, I came home from work and found a destroyed ibuprofen bottle and pills everywhere. This bottle of ibuprofen had been in the same spot for months, but our lovely Bo decided to knock a few things off the counter to get at it, anyways, we’ve since taken preventative measures. Anyways, it was a 500 pill bottle that we had had for months. We counted the pills and came up with about 350. Not sure if he swallowed any or not. We immediately rushed him to the vet where they induced vomiting (no pills came up) and ran blood work. His blood work all came back great except his ALT liver level, which was up around 1100. The vet had recommended ultrasound/biopsy to determine if it was caused by the ibuprofen or an underlying issue. We got a 2nd opinion and everything came back the same. We went ahead with an ultrasound in middle of October and they informed us the liver was pretty inflamed. Basically active, chronic hepatitis. We were put on a double dose of Prednisone for 2 weeks then a regular dose for 2 weeks. While the double dose was absolutely awful in terms of no bladder control, it appeared to work as his ALT levels were checked again and were down to 330 (normal is 18-121). We were pleased with the progress and vet said we should keep him on it for 2 more weeks. Well, we just got the results back from the blood work done last week, after being off it for 3 weeks, and his level is back up near 1100. She wants to put him back on Prednisone, but keep him on it until the level is where it should be and then he should be able to be off of it as the liver will then be able to repair on its own. We are really dreading the double doses again, but will do what we need to do.

      Has as anyone had any experiences like this before? I really wish there was a concrete answer as to if the ibuprofen could have caused this or if it was some sort of underlying condition.

      Sorry for for the long post, I just know I have always had great success with this forum! TIA

    2. #2
      Senior Dog
      Labradorks's Avatar
      Join Date
      Jun 2014
      Location
      USA
      Posts
      3,425
      Thanked: 1942
      That's tough. I have not experienced this. Have you considered getting a second opinion?

    3. #3
      House Broken
      EGrant23's Avatar
      Join Date
      Nov 2015
      Location
      Minneapolis
      Posts
      87
      Thanked: 23
      I think I put that in there somewhere. We did get an original 2nd opinion and their good tests and panels came back the same. I'm just a little confused as to the severe spike back up after being off of it. They would like to keep him in it again until the values return to normal, but wouldn't the same thing happen when he comes off it again? Or is their some magical number when the liver can take care of all repairs itself?

    4. #4
      Senior Dog
      Cool
       
      Berna's Avatar
      Join Date
      May 2014
      Location
      Belgrade, Serbia
      Posts
      2,836
      Thanked: 3054
      I don't think it's the ibuprofen. Acute poisoning does have a negative effect on the liver, but I don't believe it would last this long. Have you tried milk thistle? These levels are pretty high. What do the vets think? How old is your pup? What is his diet and have you considered changing it?

    5. The Following User Says Thank You to Berna For This Useful Post:

      MontananDakota (12-19-2017)

    6. #5
      House Broken
      EGrant23's Avatar
      Join Date
      Nov 2015
      Location
      Minneapolis
      Posts
      87
      Thanked: 23
      Quote Originally Posted by Berna View Post
      I don't think it's the ibuprofen. Acute poisoning does have a negative effect on the liver, but I don't believe it would last this long. Have you tried milk thistle? These levels are pretty high. What do the vets think? How old is your pup? What is his diet and have you considered changing it?
      We have not tried any milk thistle. I just emailed the vet again to see if she thinks it was caused by the ibuprofen. I personally don’t think it was, his kidneys checked out just fine on the initial testing. He is 2 1/2 and we rotate him on Fromm GF Four Star. We haven’t considered changing it because he has shown no problems since being on it 2 years ago. He had also shown no side effects from the elevated liver levels at any point in time.

    7. #6
      Best Friend Retriever
      Cool
       
      annkie's Avatar
      Join Date
      May 2014
      Location
      Pennsylvania
      Posts
      549
      Thanked: 269
      Ok I'm just throwing it out there. I know that in humans Advil is processed by the kidneys and Tylenol by the liver. Sounds to me like you stubbles upon a hidden issue. I hope you figure it out.


      Sent from my iPhone using Tapatalk

    8. #7
      Senior Dog
      Happy
       
      labsnewfy's Avatar
      Join Date
      May 2014
      Location
      WV
      Posts
      1,584
      Thanked: 808
      I agree maybe check with your vet to give him milk thistle or other liver supplement like denamarin, Bailey had to take that for a while. I would much rather treat the cause then the symptom with prednisone especially with his age. I hope you figure out what is going on with Bo soon.
      Hidden Content

      Coleman - CGC blk lab 6/02/97-2/25/08 adopted
      Tootsie - choc lab 10/19/99-8/03/13 adopted
      Bailey - CGC newf/fc 7/12/00-07/15/14 rescued
      Ginger - BT 11/16/05 rescued
      Sarah - blk lab 6/22/06 rescued
      rescued felines - AJ - 8/00 - 1/11, Merlin - 5/20/05, Tucker - 8/3/10, Penny - 7/7/13

    9. The Following User Says Thank You to labsnewfy For This Useful Post:

      Annette47 (12-19-2017)

    10. #8
      Senior Dog
      MontananDakota's Avatar
      Join Date
      May 2014
      Location
      NJ
      Posts
      1,026
      Thanked: 419
      Same. I'd ask the vet why do Prednisone again if it will just go back up when you stop it again, as you say-a magical number is she looking for?
      AS far as the bladder issues I no wits rough, its not fun for them either. You can try puppy pads, piddle pads...they sell all of these on Amazon. Hope you get answers soon.

    11. #9
      Senior Dog
      Cool
       
      Berna's Avatar
      Join Date
      May 2014
      Location
      Belgrade, Serbia
      Posts
      2,836
      Thanked: 3054
      If it were my dog, I'd do some things:

      1. Forget about the ibuprofen issue
      2. Check for autoimmune diseases
      3. Switch to a homemade diet for the liver or a kibble/canned medical diet for the liver
      4. Add milk thistle to the diet and other supplements that may help the liver

      Various supplements that have antioxidant and/or antifibrotic effects, or which otherwise are beneficial in cases of liver disease, may be suggested. These may include zinc, ursodeoxycholic acid, vitamin E, thiamine, polyunsaturated phosphatidylcholine (PPC), colchicine, silibinin, S-adenosylmethionine (SAMe) and milk thistle, among others.
      If it's chronic hepatitis it's most likely genetic and as long as I know, it can't be cured, it can only be kept under control.

    12. #10
      House Broken
      EGrant23's Avatar
      Join Date
      Nov 2015
      Location
      Minneapolis
      Posts
      87
      Thanked: 23
      Thanks for the replies! The vet did previously have him on Denamarin with the Prednisone as well. Here is the most recent email I received..

      Good morning,

      Ibuprofen does not generally cause liver issues right away but ingestion of a large amount could cause liver inflammation which can lead to chronic hepatitis later on. The hope is that the prednisone will decrease the inflammation in his liver long enough to allow healthy liver cells to regenerate. This takes time and depending on how much inflammation there is, can be months to resolve. I would also recommend keeping him on the liver supplement Denamarin possibly life long or at least as long as he is on the prednisone. This will help his normal and healthy liver cells stay healthy and function better.

      I hope this answers your questions. Please let me know if I can help answer any other concerns or if you would like us to order him more Denamarin.

      Dr. Miriam

    Quick Reply Quick Reply

     



    Not a Member of the Labrador Retriever Chat Forums Yet?
    Register for Free and Share Your Labrador Retriever Photos

    Posting Permissions

    • You may not post new threads
    • You may not post replies
    • You may not post attachments
    • You may not edit your posts
    •